A 19 yr old male with a history of depression presents to the ED with diffuse, worsening rash, arthralgias and fever for the past 2 days.

The patient recently started taking bupropion over the past 3 weeks and also started venlafaxine last week. He notes that the rash began as pruritic hives over his body but has continued to spread and has become more erythematous. He denies headache, vomiting, other medications or ingestions/drug use, neck pain or back pain.

On exam his vitals are T 38.1 HR 106 RR 18 BP 109/56 SpO2 100% RA

He has the following rash:

Screen Shot 2016-01-29 at 2.23.36 PM

Diagnosis?

Serum-sickness like reaction (SSLR): Occurs in response to different drugs (beta-lactam antibiotics, ciprofloxacin, bupropion, etc.) via an unclear mechanism and presents in a similar fashion to serum sickness.

Patients typically present with rash, arthralgias, and fever within several days to weeks of starting a medication.

Classic serum sickness is an immune complex-mediated hypersensitivity reaction that occurs in response to foreign protein-based drugs and is rarely seen nowadays but can occur in response to antivenoms and chimeric monoclonal antibodies (rituximab).

The rash seen with SSLR typically starts as urticarial lesions in flexures that then generalize, with expansion and central clearing.

Differential diagnosis:

  • Viral exanthems
  • Hypersensitivity vasculitis
  • Drug reaction with esosinophila and systemic symptoms (DRESS)
  • Erythema multiforme
  • SJS
  • Sweet syndrome
  • Reactive arthritis
  • Lyme disease
  • Disseminated gonococcemia or meningococcemia

Management:

  • Withdrawal of culprit agent
  • Supportive care (antihistamines, NSAIDs)
  • Steroids – recommended for patients with high fever, more severe arthralgias, and extensive rash

Symptoms typically resolve within 2 weeks of stopping the agent.